Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 28, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 28, 2021, 7:29 PM CDT for Russell County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 7:29 PM CDT (00:29 UTC)
Expired
Jul 28, 2021, 8:00 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 61 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2087 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS84 KBMX 290029
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
729 PM CDT Wed Jul 28 2021
 
ALZ048-290100-
Russell AL-
729 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSSELL COUNTY
UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 9 miles southwest of Phenix City,
and the storm was propagating slowly west.

Winds around 35 mph will be possible with this storm.

Locations impacted include...
Russell County Sports Complex, Seale and Parkmanville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 8519 3228 8527 3246 8518 3243 8509
TIME...MOT...LOC 0028Z 239DEG 49KT 3236 8512 

$$

75 Linhares

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 28, 7:02 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 28, 7:02 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
702 PM CDT Wed Jul 28 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0646 PM CDT Wed Jul 28 2021/

The latest water vapor imagery has an area of drier upper level
air sitting over Central Alabama. This air was slowly moving
southward. Precipitable Water values have fallen from near 2
inches maximum yesterday to around 1.3 inches north today.
Additional drying will occur north to south overnight.
Showers/storms have finally developed generally south of Tuskegee
and south of Phenix City. These storms are developing within an
area of higher DCAPE and just enough moisture. There is also a
rather strong moisture gradient in place. Therefore, any storms
that develop the next few hours may produce gusty winds and brief
torrential rainfall. Skies should trend toward mostly clear as the
convection wanes through the evening. Lows remain 70 to 75.
Ground moisture remains high due to the amounts of rainfall we
have experienced the past week. Some isolated fog may develop
just before sunrise and quickly diminish as the sun rises.

75

Previous short-term discussion:
/Updated at 0127 PM CDT Wed Jul 28 2021/

Through Thursday.

The center of a deep ridge over the Central CONUS is building
towards the Ozarks and encouraging hot conditions across the
forecast area. Above 850mb, a much drier airmass is advecting
southward with better rain chances focused along the Gulf Coast
and our far southern counties for this afternoon. Due to the dry
air aloft, any thunderstorms that do develop will be watched very
closely for microbursts and gusty winds, but this potential is
greatest across the north where no to minimal develop is expected.

While the northern half is forecast to stay rain-free, the saturated
soil conditions are resulting in dewpoints in the mid to upper 70s,
and as air temperatures rise into the mid 90s, this combination will
cause high heat indices ranging from 102-107F. Hot conditions will
develop again tomorrow afternoon as small height rises cause
temperatures to reach the upper 90s in some locations. Therefore,
the Heat Advisory will continue for all of Central AL, and has also
been extended into Friday (Friday's forecast will be detailed in the
long term discussion below).

1000-500mb RH drops to around 30% tomorrow and, for the first time
since earlier this month, there is a decent chance that the forecast
area will be rain-free. Will maintain a 15-20% chance across the far
south, but most of the convection will be related to sea breeze
activity along the coast where it should make very little inland
progress.

86

.LONG TERM...
/Updated at 0228 PM CDT Wed Jul 28 2021/

Friday through Tuesday.

Central Alabama will transition from a hot/humid air mass to a
cooler air mass by early next week as a fairly strong upper trof
develops east of the MS river. Expect highs on Friday/Saturday to
reach the middle and upper 90s. Friday should be rain free due to
a strong upper ridge over the area. Small rain chances return on
Saturday as a sea-breeze induced boundary moves inland over south
Alabama. By Sunday the first wave of convection ahead of the short
wave trof will impact Central Alabama. Some stronger storms
possible Sunday if the air mass has time to destabilize ahead of
the rain cooled outflow boundary. Numerous showers and storms on
Monday, although cloud cover and cooler temperatures will limit
any instability. Models differ on position of upper trof axis on
Tuesday, but some drying likely across north Alabama.

58/rose

Previous long-term discussion:
/Updated at 0318 AM CDT Wed Jul 28 2021/

Friday through Tuesday.

A strong mid-level ridge will extend from Wyoming to northern
Florida on Friday. PWATs do creep up a bit from Thursday, so there
is a non-zero potential for a very isolated shower with strong
heating, but the ridge will keep coverage 10 percent or less.
Otherwise, strong heating and high low-level thicknesses will result
in widespread upper 90s for highs. A few spots may hit 100F. Dew
points will mix out a little in the afternoon, but probably not
enough to keep heat indices below 105 especially with recent wet
conditions. The ridge axis slides slightly southwestward on
Saturday, with some height falls in northeast AL. A weak cold front
will also begin to approach North Alabama. Highs will be in the mid
to upper 90s, near 100 in the southeast, and pooling dew points
ahead of the front will result in high heat indices. Increasing
PWATs and weakening of the ridge will result in the potential for
isolated to widely scattered thunderstorms.

The ridge will retrograde westward by Sunday and become more
amplified across the western CONUS, with associated downstream
amplification of a trough over the eastern CONUS. Some models hint
at an MCS developing off to our northwest Saturday night which could
track southeastward along the cold front, resulting in an increase
in rain chances late Saturday night into Sunday morning. Showers and
storms become numerous on Sunday with height falls and PWATs around
2 inches, but there could be some continued heat concerns across the
southern half of the area depending on timing of convection. The
trough will result in high temperatures becoming below normal Monday
and Tuesday, with an end to heat concerns, and some guidance brings
some drier air in by Tuesday.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

For the most part, VFR conditions will dominate this period. An
axis of moisture and instability resides over southern areas. A
few storms are possible for a couple hours. Added VCTS to TOI and
left the mention out elsewhere. Even with the drier air filtering
in aloft, Ground conditions remain quite moist from the past weeks
rainfall. This may lead to a brief interval where fog develops.
The brief MVFR vis may affect a few of the terminals between
09-13z, quickly dissipating after sunrise. Winds will be northerly
6kts or less.

75

&&

.FIRE WEATHER...

A warm and moist airmass will persist across Central Alabama
through Saturday. A strong upper ridge will build over the area
and suppress rain chances. The upper ridge will also result in
light surface and transport winds. Better rain chances return
Sunday and Monday as an upper trof pushes in from the north.
Highs Thursday through Saturday will be in the middle to upper
90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  97  73  97  74 /   0   0   0  10   0
Anniston    71  96  73  97  75 /   0  10   0  10   0
Birmingham  74  97  75  98  77 /   0  10   0  10   0
Tuscaloosa  75  97  76  99  77 /  10  10   0  10   0
Calera      73  95  75  98  76 /  10  10   0  10   0
Auburn      74  95  75  96  76 /  20  10   0  10   0
Montgomery  75  97  75  99  77 /  30  20   0  10   0
Troy        74  96  76  98  77 /  40  20   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT Friday for the following counties:
Autauga...Barbour...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pickens...Pike...Randolph...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Jul 28, 8:13 AM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
813 AM CDT Wed Jul 28 2021

ALZ011>015-017>050-291615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
813 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hot temperatures along with high humidity values will lead to heat
indices reaching or exceeding 105 degrees over much of Central
Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will continue to be oppressive Thursday though the
weekend with values reaching or exceeding 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 28, 6:35 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
635 PM CDT Wed Jul 28 2021

ALZ048-050-290000-
Russell AL-Barbour AL-
635 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR AND SOUTH
CENTRAL RUSSELL COUNTIES UNTIL 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lakepoint Resort State Park, or 16 miles north of
Georgetown, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakepoint Resort State Park, Hawkinsville and Twin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 8506 3209 8505 3206 8506 3203 8506
      3202 8505 3200 8507 3198 8507 3193 8511
      3210 8530 3222 8510 3216 8503
TIME...MOT...LOC 2335Z 047DEG 10KT 3212 8509
Special weather statement, Jul 28, 7:12 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
712 PM CDT Wed Jul 28 2021

ALZ048-290045-
Russell AL-
712 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Benning/lawson Army Air Fld, or near Phenix City. This storm was
nearly stationary.

Winds around 35 mph will be possible with this storm.

Locations impacted include...
Seale, Ladonia, Uchee Creek, Fort Mitchell, Fort Mitchell Activity
Center and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3234 8501
      3232 8500 3226 8503 3226 8519 3246 8508
      3245 8499 3244 8497 3242 8496
TIME...MOT...LOC 0012Z 112DEG 2KT 3239 8505

75 Linhares
Special weather statement, Jul 28, 7:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
729 PM CDT Wed Jul 28 2021

ALZ048-290100-
Russell AL-
729 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSSELL COUNTY
UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Russell County Sports Complex, or 9 miles southwest of Phenix City,
and the storm was propagating slowly west.

Winds around 35 mph will be possible with this storm.

Locations impacted include...
Russell County Sports Complex, Seale and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 8519 3228 8527 3246 8518 3243 8509
TIME...MOT...LOC 0028Z 239DEG 49KT 3236 8512

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:12 PM CDTSpecial Weather StatementBMXRussell33 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.